Carbamazepine is a derivative of iminostilbene related to the tricyclic antidepressants. It was introduced as an anticonvulsant and was later found useful in the treatment of trigeminal, glossopharyngeal, tabetic, and postherpetic neuralgic pain. Side effects have included diplopia and nystagmus.1 I report a case of external ophthalmoplegia associated with ingestion of rather large amounts of this drug.
REPORT OF A CASE
A 68-year-old woman, weighing 50 kg, was admitted to the Beth Israel Hospital, Boston, in November 1980, because of pain that radiated down the lateral aspect of her left forearm into the last three digits of her hand. There was weakness of the left upper extremity with hyperreflexia and Babinski's signs. Two days after admission, herpetic lesions appeared along a C6-7 dermatome of the left forearm. She was treated for pain with transcutaneous nerve stimulation and analgesics with minimal relief. After discharge because of continued pain, carbamazepine was
Mullally WJ. Carbamazepine-Induced Ophthalmoplegia. Arch Neurol. 1982;39(1):64. doi:10.1001/archneur.1982.00510130066020
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: